One of the safest drugs available, if taken at its recommended dosage, is acetaminophen. Millions of people a year have used it for many years without any problems. It’s very good at relieving pain and reducing fever without running the risk of having any serious side effects.
However, if too much is taken the results can be devastating.
You may have read about the recent FDA warnings about acetaminophen. If you haven’t they are now saying that if you take acetaminophen – which is the main ingredient in Tylenol® – with alcohol or with other drugs that contain acetaminophen it could cause damage to your liver.
You might not know it, but the number one cause of drug induced liver failure in the US is acetaminophen. Tens of thousands of people a year need to be treated for liver damage because they have taken too much of this drug. And hundreds of people a year die because of the liver failure that came about after they took too much acetaminophen.
There are 3 main ways that a person can put himself or herself at risk. They could either by take an intentional or unintentional overdose, combine it with other drugs that contain acetaminophen, or mix it with alcohol.
1. Taking an Overdose
Too many people don’t realize that if they take too much acetaminophen they really run the risk of themselvesinjury. After all, they may figure, “Hey – it’s just Tylenol. How can it be dangerous?”
Unfortunately, if you take more than the recommended maximum dose you run the risk of causing liver damage and possible liver failure. And, it your liver fails you could easily die.
2. Combining Acetaminophen with Other Drugs
People also often unknowingly take too much of this drug when they combine it with other medications that contain acetaminophen. A lot of commonly prescribed pain medications are a combination of a narcotic and APAP (acetaminophen). Some examples are Percocet®, Vicodin®, Darvocet®, Lorcet®, and Lortab®.
In addition there are quite a few over-the-counter medications that contain acetaminophen. Here are several of them: Contac®, Nyquil®, Excedrin®, Theraflu®.
In general, if a medication ends with “cet” there’s a good chance that it has acetaminophen. Also, the letters “APAP” often means that acetaminophen is one of the drugs in the medication.
3. Combining Alcohol and Acetaminophen
If you drink in excess of 2 alcoholic beverages a day you should be very careful when you take acetaminophen. This is especially true if you already have a liver disease. That’s because both alcohol and this medication are toxic to the liver. So when you combine drinking and this drug you are increasing the toxicity.
If you regularly drink alcohol make sure to ask your doctor before taking any drug that contains acetaminophen.
If you plan on going out drinking you should skip taking any such drug that day.
An overdose of acetaminophen does not have to be fatal. If you are treated within eight hours of the overdose then the chances that your liver will fail are low. However, if you are not treated in time then the destruction is irreversible.
Next, if you or someone you love has suffered liver damage as a result of taking acetaminophen you should consider filing a
Tylenol liver damage lawsuit
. For more information go to =>
Registered trademarks are the property of their respective owners.